Thunderstorm Wind, McCone
- When
- May 13, 6:30 PM MST
- Where
- McCone County, 0.83 mi SW of Ft Peck Lake Handar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.010, -106.360
Winds blew over a wood and metal horse shed.
Strong heating under a western states ridge combined with just enough instability to allow some strong thunderstorms to form over the higher elevations of central Montana and drift through eastern Montana. A few of these storms intensified and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong heating under a western states ridge combined with just enough instability to allow some strong thunderstorms to form over the higher elevations of central Montana and drift through eastern Montana. A few of these storms intensified and became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 13, 1:57 PM MST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 257 PM MDT MON MAY 13 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE UPPER TROUGH REMAIN WELL OFF TO THE WEST...BUT THE EXIT REGION HAS BEEN HIGHLIGHTED FOR SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BY SPC. THIS AREA EXTENDS WELL INTO THE WESTERN HALF OF THE CWA. TODAY WAS WARM LIKE SUNDAY BUT THE DEW POINTS WERE A LITTLE HIGHER...INCREASING THE LEVEL OF INSTABILITY. YET THE COLD FRONT WILL BE POSITIONED ALONG THE FRONT RANGE AT 00Z THIS EVENING AND SHOULD NOT REACH NORTHEAST MONTANA UNTIL MID EVENING...WHEN INSTABILITY IS BEGINNING TO LOSE ITS STRENGTH AROUND SUNSET. THE MAIN THREAT TO ANY THUNDERSTORM APPEARS TO THE POSSIBILITY OF STRONG WINDS AS INDICATED BY THE INVERTED-V SOUNDING PROFILE AT 00Z. CONVECTIVE PARAMETERS SHOW MODERATE TO GOOD SUPPORT FOR A GENERAL THUNDERSTORM THREAT ACROSS NORTHEAST MONTANA THIS EVENING AND TONIGHT. OVERALL SEVERE THUNDERSTORM PARAMETERS DIMINISH THROUGH NORTHEAST MONTANA THROUGH THE EVENING HOURS. A GOOD WETTING RAIN CAN BE EXPECTED FOR MUCH OF OUR CWA. MODELS FAVOR AREAS NORTH OF THE HI-LINE FOR THE BEST QPF...UP TO A QUARTER INCH. LESSER AMOUNTS ARE EXPECTED SOUTH OF THE MISSOURI RIVER. STRONG WIND TODAY WITH LOW RH HAS CREATED CRITICAL FIRE WX CONDITIONS. THEREFORE ISSUED A RED FLAG WARNING THROUGH TUESDAY EVENING. SEE FIRE WX DISCUSSION. IN ADDITION...WIND OVER FORT PECK LAKE BECAME HAZARDOUS TO BOATERS WITH CONDITIONS CONTINUING THROUGH TUESDAY WENT AHEAD AND ISSUED A LAKE WIND ADVISORY THROUGH TUESDAY EVENING. TUESDAY...THE VIGOROUS COLD FRONT PASSING THROUGH THE CWA LATE TONIGHT AND EARLY TUESDAY MORNING WILL BRING STRONG SUBSIDENCE AND COLD AIR ADVECTION BEHIND THE FRONT. THIS WILL ALLOW STRONG AND ENHANCED WINDS BEHIND THE FRONT TO PERSIST THROUGHOUT MOST OF THE DAY ON AS ISOLATED SHOWERS LINGER ALONG THE CANADIAN BORDER. THE COOLER AIR WILL CAP MAXIMUM TEMPERATURES MUCH LOWER THAN THOSE ON MONDAY...BUT WITH GOOD MIXING...HIGHS WILL CONTINUE ABOVE AVERAGE. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE LIKELY ON TUESDAY WITH WIDESPREAD SUSTAINED WINDS IN EXCESS OF 25 TO 20 KNOTS. SEE FIRE WEATHER DISCUSSION. TUESDAY NIGHT AND WEDNESDAY...WIND DIMINISHES RAPIDLY IN THE EVENING AS THE SHORT WAVE MOVES INTO THE GREAT LAKES REGION. ZONAL FLOW WILL SETTLE THINGS DOWN FOR A MILD DAY. THIS WILL ALLOW TEMPERATURES TO CREEP UP SLIGHTLY OVER HIGHS ON TUESDAY AS A VERY WEAK RIDGE COVERS THE REGION. SCT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... UPDATE...GOING FORECAST WAS IN OVERALL EXCELLENT SHAPE DEPICTING A DRY ZONAL FLOW THROUGH MIDWEEK...FOLLOWED BY A COOLER MORE UNSETTLED UPPER TROUGH FOR THURSDAY AND BEYOND. ONLY TWEAKS WERE MAINLY MADE FOR CONSISTENCYS SAKE...NO SIGNIFICANT CHANGES WERE MADE. GILCHRIST PREVIOUS DISCUSSION...EXTENDED PERIOD OPENS WITH DRY ZONAL FLOW OVER MONTANA. BY THURSDAY MORNING FLOW BEGINS TO TURN INCREASINGLY SOUTHWEST WITH UPPER TROF PUSHING ACROSS THE WEST COAST AND INTO THE GREAT BASIN. MODELS IN GOOD AGREEMENT WITH SLOWLY LIFTING THIS TROF INTO THE NORTHERN PLAINS OVER THE WEEKEND THEN FORMING A CLOSED LOW IN THE UPPER MIDWEST EARLY NEXT WEEK. SOME INDICATION OF THE FIRST GOOD LOW LEVEL JET FROM THE GULF INTO THE NORTHERN PLAINS DEVELOPING ON THURSDAY. THIS WILL INCREASE THE MOISTURE AVAILABLE FOR THE INCOMING SYSTEM...WHICH ALREADY WILL CONTAIN MID TO HIGH LEVEL PACIFIC MOISTURE...LEADING TO THE POTENTIAL FOR SIGNIFICANT RAINFALL FOR MUCH OF THE REGION SOMETIME OVER THE WEEKEND. EBERT && .AVIATION... VFR. TODAY WILL BRING SCT-BKN HIGH CLOUDS ALONG WITH WESTERLY WINDS AT 20 TO 30KTS. AN APPROACHING COLD FRONT TONIGHT COULD CAUSE A FEW STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING WITH GUSTY WINDS AND BRIEF MVFR FLIGHT CONDITIONS. WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY BEHIND THE FRONTAL PASSAGE EARLY TUESDAY MORNING...LASTING THROUGH THE DAY ON TUESDAY. GILCHRIST && .FIRE WEATHER... A FRONT MOVING THROUGH EASTERN MONTANA HAS BROUGHT STRONG WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH OVER MOST OF THE AREA. WITH LOW RELATIVE HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS HAS BEEN REACHED. THEREFORE ISSUED A RED FLAG WARNING FOR MOST OF NORTHEAST MONTANA...EXCEPT ZONE 137 WHERE WIND IS MUCH LESS. A MORE VIGOROUS COLD FRONT WILL SLIDE THROUGH THE REGION LATE TONIGHT. STRONG SUBSIDENCE AND COLD AIR ADVECTION WILL SUSTAIN STRONG AND GUSTY WIND FROM THE WEST THROUGH THE ENTIRE DAY TUESDAY. ALTHOUGH COOLING TEMPERATURES WILL RESULT IN HIGHER HUMIDITY...THE MUCH STRONGER WINDS WILL MAINTAIN CRITICAL FIRE CONDITIONS THROUGH TUESDAY EVENING. THEREFORE WITH AN EARLY START TO THE STRONG WINDS THE RED FLAG WARNING WILL CONTINUE THROUGH EARLY EVENING WITH THE ADDITION OF FIRE ZONE 137. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 6 AM TO 9 PM MDT TUESDAY FOR MTZ137. RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FOR MTZ120-122-134>136. LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FOR FORT PECK LAKEFORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 314 PM MDT MON MAY 13 2013 MTZ016>027-059>062-141200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 314 PM MDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH CLOUD TO GROUND LIGHTNING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. DRY AND WINDY CONDITIONS THIS AFTERNOON WILL GIVE WAY TO MAINLY WET THUNDERSTORMS AFTER A PROLONGED DRY PERIOD THIS EVENING. A RED FLAG WARNING IS IN EFFECT. IN ADDITION...WITH THE STRONG WIND A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS ARE EXPECTED BEHIND A COLD FRONT EARLY TUESDAY MORNING WITH WIND GUSTS TO 50 MPH POSSIBLE. WHEN COUPLED WITH LOWERED HUMIDITY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE. THE RED FLAG WARNING CONTINUES THROUGH TUESDAY EVENING. THE LAKE WIND ADVISORY WILL ALSO CONTINUE ALL DAY TUESDAY THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
614 PM MDT MON MAY 13 2013
MTZ016-021-022-140045-
GARFIELD-PETROLEUM-PHILLIPS-
614 PM MDT MON MAY 13 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 645 PM MDT.
AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF CROOKED CREEK REC AREA...MOVING
EAST AT 65 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
CROOKED CREEK REC AREA...
U L BEND REC AREA...
DEVILS CREEK REC AREA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4758 10831 4758 10827 4759 10826 4758 10824
4759 10820 4768 10820 4790 10749 4740 10735
4738 10832 4753 10833
TIME...MOT...LOC 0015Z 258DEG 58KT 4748 10832
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
645 PM MDT MON MAY 13 2013
MTZ016-017-140145-
PHILLIPS-VALLEY-
645 PM MDT MON MAY 13 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 745 PM MDT.
AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF DEVILS CREEK REC AREA...
MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
RURAL AREAS OF SOUTHEASTERN PHILLIPS COUNTY...
RURAL AREAS OF SOUTHERN VALLEY COUNTY...
LAT...LON 4779 10665 4777 10666 4778 10670 4774 10672
4774 10685 4773 10687 4767 10727 4769 10740
4768 10743 4765 10742 4765 10745 4784 10753
4812 10682
TIME...MOT...LOC 0045Z 252DEG 40KT 4777 10739
MICKELSON
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 725 PM MDT MON MAY 13 2013 MTZ017-022-023-140230- GARFIELD-MCCONE-VALLEY- 725 PM MDT MON MAY 13 2013 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 830 PM MDT. AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF DUCK CREEK FISHING...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... DUCK CREEK FISHING AND DUCK CREEK REC AREA... FORT PECK... NASHUA... FRAZER... LAT...LON 4835 10594 4799 10584 4786 10677 4805 10688 TIME...MOT...LOC 0125Z 246DEG 53KT 4799 10664 MICKELSON WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 29 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
7 thunderstorm wind. Local standard time, as filed.
Winds blew over a wood and metal horse shed.
Trained spotter reported a horse shed was blown over. The horses were not injured. Wind gust estimated at 60 mph.
Trained spotter measured a peak wind gust of 66 mph and heavy rain.
Several public reports of minor damage in the town of Fort Peck, including a glass door shattered from blowing debris and a chain link fence blown over.
The mesonet site at Charlie Creek measured sustained winds of 48 mph, gusting to 72 mph.
The Chain Buttes RAWS site measured a 61 mph wind gust.
The King Coulee RAWS site measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450988, 450992, 450993, 450994, 450989, 450990, 450991.